• By Sarah Isom, MPH, CHES
  • Posted Thursday, July 26, 2018

Severe Bleeding Linked to Synthetic Cannabinoids

July 26, 2018 | State health officials are warning the public about the dangers of synthetic cannabinoids after several cases of severe bleeding following synthetic cannabinoid use were identified in North Carolina.

Synthetic cannabinoids, also known as fake weed, K2, or Spice, are drugs that are made to act on the same part of the brain as the active ingredient in marijuana. Since March 2018, more than 200 people in Illinois and other multiple states have suffered the same bleeding condition following use of synthetic cannabinoids contaminated with brodifacoum, a poison that is used to kill rats and mice.

In one of the two cases identified in North Carolina, use of a product named Blue Giant was reported, but products with many different names have been linked to severe bleeding in other states and no synthetic cannabinoids should be considered safe.

Anyone experiencing signs of unexplained bleeding should seek medical attention and call 911 immediately. Signs and symptoms of a bleeding condition can include unexplained bleeding gums, coughing up or vomiting blood, blood in urine, severe bloody nose, or unexplained bruising.

To report symptoms of unexplained bleeding or to get answers to questions about synthetic cannabinoids, call the Carolinas Poison Center at 1-800-222-1222.

More information can be found at: www.cdc.gov

Shelter 2

County Services

Is your child eligible for a Free physical assessment?